Calcium is an essential mineral that must come from your diet and/or supplements. Without enough of it, your bones, heart and circulatory system could suffer. Vitamin D works with calcium to help build and sustain healthy bones, among other things. While insufficient calcium and vitamin D can lead to a host of health problems, too much can cause changes in your bowel movement frequency, ranging from diarrhea to constipation. Because of the potential for side effects and interactions, check with your doctor or health care practitioner before taking any vitamin or dietary supplements.
Video of the Day
Calcium and Constipation
Constipation is a common side effect of calcium supplementation, notes an April 2003 Harvard Health Letter. This is particularly true if you’re taking another supplement or a medicine that can cause stool binding. In fact, Drugs.com notes that calcium citrate together with vitamin D, sold under brand names such as Calcarb with D and Caltro with Vitamin D, also can cause constipation. To counteract this, exercise regularly; eat plenty of high-fiber foods, including fruits and vegetables; and drink two to four extra glasses of water every day. The Bay Area Medical Information website also recommends eating one to three prunes and/or bran cereal for breakfast each morning together with a warm drink. The Arthritis and Rheumatology clinic, based in Shreveport, La., suggests adding powdered fiber to your diet to help increase regular bowel movements to counter constipation.
The Importance of Form
Calcium supplements come in two forms — carbonate and citrate — with carbonate the more commonly available and less expensive option. The Office of Dietary Supplements, ODS, notes that calcium carbonate causes more constipation than citrate. To avoid constipation, the Arthritis and Rheumatology Clinic recommends getting most of your calcium from foods and fortified orange juice. Spreading out the calcium supplement dose throughout the day or taking it with meals might help you manage your symptoms, recommends the ODS.
Bowel-Related Vitamin D Side Effects
While calcium appears to cause constipation, vitamin D’s side effects include both extremes of the bowel frequency spectrum. The University of Maryland Medical Health System notes that too much vitamin D can cause both diarrhea and constipation as well as a host of other side effects. Consideration of the form of calcium supplement is warranted if these side effects are noted. Other strategies to alleviate symptoms include spreading out the calcium dose throughout the day and/or taking the supplement with meals. Further, Drugs.come notes that calcium citrate together with vitamin D, sold under brand names such as Calcarb with D and Caltro with Vitamin D, also can cause constipation.
The Right Amount
Scientists disagree on how much is too much, notes the University of Maryland Medical System. However, the National Institutes of Health guidelines recommend 1,000 IUs of vitamin D daily for children younger than 12, and 2,000 IU daily for adults. When it comes to calcium, you need at least 1,200 mg per day after age 50. To be safe, check with your doctor before taking any supplement.
REFERENCES & RESOURCES
- Arthritis & Rheumatology Clinic: Osteoporosis & You: Calcium & Vitamin D for Healthier Bones
- Bay Area Medical Information: Calcium and Vitamin D
- University of Maryland Medical Health System: Vitamin D
- Harvard Health Letter; What You Need to Know About Calcium; April 2003
- Office of Dietary Supplements: Calcium
- Drugs.com: Calcium Citrate with Vitamin D
- U.S. Department of Agriculture: Dietary Guidance